Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Suffering from anaemia. Taking strong birth control pill. Is this a common disease?

User rating for this question
Answered by

Practicing since : 2002
Answered : 2397 Questions
Hi Doc,

I had ecoli poisoning in 2002 (in Japan) and it was fairly severe. Back to today, I have anemia and my ferritin goes up with the help of iron pills but, then it goes way down after a period. I even experienced this while after my period and I'm strong birth control pills! Anyhow, my Hemoglobin always borders on low at around 115-125. Is there any way I can find out what type of anemia I have or, is this a common disease these days? I never had any iron problems before Japan. And in Japan I had an abcess on my intestine which luckily healed with IV in the intensive care unit. I have had a blood smear and it turned about normal. Any ideas about blood tests or tests that will help me out. Or do I just have to patient and wait for my hemoglobin levels to do something?
Posted Wed, 17 Oct 2012 in Women's Health
Answered by Dr. Robert Galamaga 1 hour later
Hello and thank you for sending your question.

Your question is a very good one and I will work on providing you with some information and recommendations regarding what is going on.

The most likely contributing factor to your mild anemia is your heavy menstrual bleeding. This is a very common cause of mild anemia in healthy females.

Sometimes hormonal medication might be used in order to minimize bleeding during menstrual periods. These medications may however have some side effects that you might not wish to experience.

As long as you are able to maintain your hemoglobin close to normal - a hematocrit of 32 or higher - Then I believe you can be followed conservatively with occasional hemoglobin checks every six months or every year.

The iron supplementation should continue as your body needs this due to the blood loss you are experiencing during your menstrual periods. There is no other factor going on which needs to be investigated. I do not think you have any type of gastrointestinal bleeding and your bone marrow is likely functioning normally.

Thanks again for sending your question. I hope you found my response to be helpful. If you have additional concerns please let me know.


Dr Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor